As you may know, I get headaches. Chronic, daily migraines. Hence, I’ve tried a lot of remedies.
Some of these cause side effects. The good, the bad, and the ugly, you could call them.
In the medical world, these unwelcome consequences are known as “adverse effects.” If you’ve ever had a prescription filled, chances are you’ve received a helpful list of do’s and don’ts and “Oh, by the way, this could happen while you’re taking this drug.” Adverse effects range from anorexia and asthenia to tachycardia and tardive dyskinesia. In street terms, these mean 1) lack of appetite to the point of starving, 2) severe loss of strength, 3) overly rapid heart rate, and 4) the one I fear the most: repetitive, involuntary, purposeless movements, such as grimacing, tongue protrusion, lip smacking, puckering and pursing of the lips, and rapid eye blinking. Once you have it, even going off the drug does not make that adverse effect go away. No thank you.
I take – let’s see – six different medications to prevent migraines, some up to four times a day. I also have two “rescue” medications to take, by shot or by pill, if the preventives don’t work. “If” – ha. The first time I put syringes with 1.5-inch needles into my purse, along with little vials of Toradol, I really felt like I’d arrived. Let’s hope I remember to clear them out before trying to board a plane.
The whole point of going into a Michigan hospital’s Head Pain Unit was to be hooked up to an I.V. so the doctors could, in their words, throw everything they’ve got at my headache to see what might work. Once they come up with a cocktail you can tolerate, you are released back into the world. So, for example, the meds that made me faint upon standing were swiftly dropped, while the ones (the few, the proud) that seemed to sort of work were added to the sheaf of prescriptions I took to the pharmacy before leaving town.
Over the two years I’ve been getting health care in Michigan, some drugs that once worked lost their effectiveness, while others did more harm than good. One, which shall go unnamed because it probably helps some people enormously and I don’t want to scare them, made me feel so nervous, I had that dreadful butterflies-in-the-stomach feeling all day. Another, which is helpful, overall, has slowed me down just enough to be annoying. While I used to be the fastest walker on the sidewalk, now people pass me by. How dare they!
But the worst side effect by far came from something I started last fall. Like many anti-migraine pills, it was created as a drug for people with seizures. Depakote, for instance, started life as an anti-seizure drug, and then, when researchers discovered that it helped moderate the intense mood swings of bipolar disorder, doctors began prescribing it “off-label” for that purpose. When people taking it for seizures or bipolar noticed it relieved their migraines, it took on a third life. The fact that nobody really knows why these things work makes me nervous, but when you’re desperate, you’ll try just about anything. I will, anyway.
So I started on a drug we’ll call Brand X. I’ve been keeping a headache diary for years, and I can show you how one day, I had terrible pain, but beginning the next day, about the time I was up to 500 mg., the pain went away. Took a trip. Disappeared. I hardly knew what to do with myself. Life was good, and getting better.
There was just one problem. One tiny complication. No change in my heart rate; no tremors or tics. This was something else. This wasn’t a physical problem so much as, well, a personality change. Suddenly, I was angry. I was mad, and I wasn’t going to take it anymore. I emailed angry screeds to my best of friends. I lobbed heated words at my darling daughter. (My son was lucky to be away at school.) I was mortifyingly rude to a lovely friend at church. I saved my best, or rather, my very worst, for the man I live with. The one who drives me the eight hours each way to my appointments, and gives me shots when I need them.
About the time I found myself yelling at one of the nicest guys I know at work (reducing him to asking plaintively, “Pam, why are you arguing with me??”), and my daughter was getting ready to ask my husband what was going on, I figured it out. Brand X was causing my anger.
The next day, at work, I looked it up. There it was, among a slew of other possible “effects” – hostility. Boy, did that make me mad!
So I went off the pills, and the rage went away, and the headaches came back. Crushing, throbbing, daily headaches. Even when my boss kindly put in an order for light-blocking shades in my office (light is my worst headache trigger), still they came. I was no longer angry, but defeated.
At our next clinic visit, my doctor suggested putting me back on Brand X, but only half a pill, at bedtime. Warily, I agreed. The migraines, I’m happy to report, have receded a bit. The anger, so far, has not reared its ugly head. So far, so good. It’s an uneasy truce, but even one day without head pain feels like something to celebrate. And celebrating feels a lot better than being constantly infuriated. If you were among those I may have offended, I humbly beg your pardon. It wasn’t me; it was the drug. The one drug that works.